Florida, 2019

Flooding and Damaging Winds in Florida, May 5, 2019

May 5, 2019 · NWS MFL · 4 events in 2 counties and zones

Deep moisture across South Florida with a shortwave moving across the Southeast US and a front moving down the Florida peninsula. The presence of this boundary combined with diurnal heating allowed for afternoon convection to develop over the interior along sea breeze boundary collision.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Deep moisture across South Florida with a shortwave moving across the Southeast US and a front moving down the Florida peninsula. The presence of this boundary combined with diurnal heating allowed for afternoon convection to develop over the interior along sea breeze boundary collision. These storms moved towards the east coast in the afternoon and evening with southwest flow across the region. These storms produced heavy rainfall and damaging wind gust along the east coast metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 5, 3:24 PM EST, 14 minutes earlier.

Area forecast discussion, May 5, 3:24 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Miami FL
424 PM EDT Sun May 5 2019

.DISCUSSION...
Showers and thunderstorms have been developing across the Lake
region this afternoon, with some additional showers beginning to
develop across interior Miami-Dade and Broward counties. Mostly
clear skies during the day today have allowed temperatures to
climb into the upper 80s to low 90s across the area, increasing
the instability heading into this afternoon. Miami has already
tied the record high temperature at 91 degrees so far today.
Forecast soundings for this afternoon show CAPE near 2800-3000
J/kg, good lapse rates, cold 500mb temperatures of near -10
degrees, and an inverted V signature. These features are
supportive of gusty winds and perhaps some hail as they push
across the area. Although low level shear doesn't look super
impressive, a brief tornado or two cannot be ruled out near
boundary interactions. SPC does have a portion of the area along
the East Coast in a marginal risk again today. These thunderstorms
should diminish after heating loss later this evening.

Tonight a weak cold front currently situated across the Florida
Big Bend into the Gulf will continue pushing southward into
Central Florida. This could prompt some additional showers and
perhaps a few thunderstorms overnight across Central FL and even
the northern portions of South Florida. The cold front will become
weaker and more diffuse as it pushes further southward into the
area during the day on Monday. Showers and thunderstorms are
forecast again Monday afternoon, with the focus area generally
shifting further south than today due to the front. Storm should
again diminish after the loss of heating in the evening, although
a few showers will remain possible overnight as the front
continues to sag southward through the area.

By Tuesday the front will be stalling out somewhere across the
area as upper level flow becomes even more zonal. Chances for
showers and thunderstorms are a bit lower Tuesday through Thursday
as dry air works its way down the Peninsula in the wake of the
front. After Thursday, rain chances remain scattered into the
weekend as deeper moisture returns, but mid level ridging tries
to nudge over the area. Since the front is so weak, not much
relief in the way of cooler temperatures is expected, with high
temperatures forecast to range from the upper 80s to the low 90s
throughout the forecast period. The dry air in the wake of the
front will help the heat index come down a few degrees around mid
week.

&&

.MARINE...
A weak cold front will push into the area Monday before washing
out by Tuesday. Periods of showers and thunderstorms are expected
through the forecast period, with hazardous winds and seas
expected in and near thunderstorms. Otherwise, fairly benign
boating conditions are expected through the forecast period.

&&

.AVIATION...
The main threat of sub-VFR being convection to develop over the
interior later this afternoon and evening. A line of storms in the
Gulf is nearing APF this afternoon. As the convection moves near
the terminals, periods of MVFR are possible. If heavy rain were to
directly impact a terminal, brief bouts of IFR/LIFR are possible.
Conditions should improve to VFR overnight with another round of
afternoon showers and storms possible again Monday afternoon with
focus on the interior eastward.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  73  88  73  86 /  20  50  30  20
Fort Lauderdale  76  86  75  85 /  20  50  30  30
Miami            76  87  75  87 /  20  40  30  30
Naples           75  87  73  89 /  20  30  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...32/MM
MARINE...32/MM
AVIATION...02/RAG
Hazardous weather outlook, May 5, 8:32 AM EST, 7 hours 6 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
932 AM EDT Sun May 5 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
060145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
932 AM EDT Sun May 5 2019

...Strong to severe storms possible this afternoon and evening...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms are possible across South Florida
mainly during the afternoon and evening hours. The strongest storms
could produce gusty winds, lightning, heavy rainfall, and hail.
Funnel clouds are also possible with strong storms that develop
today.

Wind: The strongest thunderstorms could produce wind gusts up to 60
mph, mainly across Palm Beach County this afternoon.

Hail: The stronger thunderstorms that develop today could produce
hail up to the size of quarter dollars.

Flooding: There is a reasonable threat of minor flooding of streets
and poor drainage areas across the east coast metro areas.

Waterspouts: There is a slight chance of waterspouts across the
Atlantic and Lake Okeechobee waters.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The chance of thunderstorms will continue through the early portion
of the week. The primary hazards will be lightning, gusty winds, and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail, funnel clouds, and
flooding to the National Weather Service forecast office in Miami.

For more information, visit the National Weather Service in Miami
website at www.weather.gov/miami.

RAG

In the hours before

Local storm report, May 5, 2:30 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     MARINE TSTM WIND 6 E BUCKHEAD RIDGE      27.14N  80.79W
05/05/2019  M48 MPH          AMZ610             FL   MESONET

            THE SOUTH FLORIDA WATER MANAGEMENT DISTRICT L001 TOWER
            ON THE NORTH SIDE OF LAKE OKEECHOBEE REPORTED A 42 KT/48
            MPH WIND GUST AT 315 PM EDT.

&&

EVENT NUMBER MFL1900051

RAG
Special weather statement, May 5, 2:46 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Miami FL
346 PM EDT Sun May 5 2019

FLZ067-068-052030-
Inland Palm Beach County FL-Metro Palm Beach County FL-
346 PM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PALM BEACH COUNTY
UNTIL 430 PM EDT...

* At 346 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Canal Point, moving northeast
  at 35 mph.

* Small hail and wind gusts of 50 to 55 mph possible with this storm.

* Locations impacted include...
  Palm Beach Gardens, Pahokee, Canal Point, Fremd Village-Padgett
  Island, Caloosa and Jupiter Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2690 8017 2670 8058 2687 8073 2696 8061
      2696 8022
TIME...MOT...LOC 1946Z 235DEG 29KT 2685 8059

HVN
Local storm report, May 5, 2:52 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
352 PM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     MARINE TSTM WIND 11 SE BRIGHTON SEMINOLE 26.96N  80.94W
05/05/2019  M49 MPH          AMZ610             FL   MESONET

            THE SOUTH FLORIDA WATER MANAGEMENT DISTRICT L005 TOWER
            ON THE WEST SIDE OF LAKE OKEECHOBEE REPORTED A 43 KT/49
            MPH WIND GUST AT 315 PM EDT.

&&

EVENT NUMBER MFL1900052

RAG
Special weather statement, May 5, 3:05 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Miami FL
405 PM EDT Sun May 5 2019

FLZ067-068-071-072-168-172-052100-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
405 PM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR BROWARD AND PALM BEACH COUNTIES
UNTIL 500 PM EDT...

* At 405 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  North County Airport to near Davie. Movement was northeast at 40
  mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with these storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  West Palm Beach, Pompano Beach, Davie, Plantation, Sunrise, Boca
  Raton, Deerfield Beach, Boynton Beach, Delray Beach, Tamarac,
  Wellington, Jupiter, Margate, Palm Beach Gardens and Lake Worth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2596 8004 2597 8018 2596 8060 2690 8072
      2693 8070 2694 8062 2697 8003
TIME...MOT...LOC 2005Z 233DEG 35KT 2685 8030 2611 8034

SPM
Special weather statement, May 5, 3:27 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Miami FL
427 PM EDT Sun May 5 2019

FLZ067-068-168-052045-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
427 PM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 445 PM EDT...

* At 427 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Royal Palm Beach, or near
  Wellington, moving northeast at 35 mph.

* Wind gusts of 50 to 55 mph possible with this storm.

* Locations impacted include...
  West Palm Beach, Wellington, Palm Beach Gardens, Riviera Beach,
  Greenacres, Royal Palm Beach, Haverhill, Schall Circle, Royal Palm
  Estates, Lake Belvedere Estates, Golden Lakes, Loxahatchee Groves,
  The Acreage, Mangonia Park, Lakeside Green, Plantation Mobile Home
  Park, Stacey Street, Florida Gardens, Century Village and Cypress
  Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2661 8017 2669 8033 2685 8021 2675 8007
TIME...MOT...LOC 2027Z 219DEG 28KT 2675 8019

SPM
Local storm report, May 5, 3:32 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
432 PM EDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     2 SE THE ACREAGE        26.75N  80.23W
05/05/2019  E50 MPH          PALM BEACH         FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORT OF A DOWNED TREE BY AN ESTIMATED
            45 TO 50 MPH WIND GUST IN THE ROYAL PALM BEACH AREA.

&&

EVENT NUMBER MFL1900053

RAG

The radar

The Miami radar (KAMX), 107 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
May 5, 3:38 PM EST
Where
Palm Beach County, 4.54 mi WNW of Ocean Ridge
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
26.540, -80.120

A trained spotter reported wind damage to manufactured homes in the Jamaica Bay neighborhood including downed flag poles, broken windows, and torn awnings. Radar estimated time of 438 PM EDT. Wind speed was estimated to be at least 50 mph.

Thunderstorm Wind, Miami-Dade

When
May 5, 5:55 PM EST
Where
Miami-Dade County, 1.52 mi SSE of Pinewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
25.830, -80.220

Several snapchat public reports of downed trees in the Liberty City area. Time estimated from radar of 655 PM EDT.

Flood, Miami-Dade

When
May 5, 6:30 PM EST to 8:00 PM EST
Where
Miami-Dade County, 1.86 mi SW of Lemon City to 2.38 mi N of Miami
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
25.800, -80.200

Multiple broadcast media outlets reported extensive street flooding across portions of Wynwood and Little Havana after a thunderstorm produced 5 inches of rain in 2 hours. Some of the flooding encroached on businesses and residences in the area. Flooding began at 630 PM EDT.

Flood, Miami-Dade

When
May 5, 7:15 PM EST to 9:00 PM EST
Where
Miami-Dade County, 1.87 mi ENE of Westwood Lakes to 1.66 mi WSW of Coral Way Vlg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
25.736, -80.351

Heavy rainfall of 5 inches in 2 hours from a thunderstorm caused road closures along Bird Road in Westchester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826332, 826334, 826336, 826339.